Wisconsin, 2020Tornado and Hail in Wisconsin, July 18 to 19, 2020
July 18 to 19, 2020 · NWS ARX · 6 events in 3 counties and zones
A line of thunderstorms rolled across western Wisconsin during the early morning of July 19th. These storms produced an EF-1 tornado southwest of Osseo (Trempealeau County) that destroyed some farm outbuildings and snapped or uprooted numerous trees.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $130,000
- Crop damage
- $3,000
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms rolled across western Wisconsin during the early morning of July 19th. These storms produced an EF-1 tornado southwest of Osseo (Trempealeau County) that destroyed some farm outbuildings and snapped or uprooted numerous trees. The storms also blew down trees near Friendship (Adams County) and south of Brooks (Adams County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 18, 10:45 PM CST, 1 hour 5 minutes earlier.
Area forecast discussion, Jul 18, 10:45 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1145 PM CDT Sat Jul 18 2020
.SHORT TERM...(Tonight)
Issued at 231 PM CDT Sat Jul 18 2020
Morning convection definitely complicated the heat forecast for this
afternoon. Widespread debris clouds finally gave way to clearing by
late morning, but since then have had pesky cu and stratocu
developing in their wake. Even some nuisance cells developed early
this afternoon over central WI where capping is weaker. A
southerly breeze is leading to efficient moisture advection,
pumping a rich pool of mid 70s dewpoints into the area, soupiest
generally west of the Mississippi River. A handful of observing
sites are reporting dewpoints flirting with 80 at this hour thanks
to that maturing corn crop. So while humidity is not lacking,
temperatures have been trickier to pin down this afternoon, still
mostly in the 80s across the forecast area at this hour. Thinking
bulk of the area will still have no problem exceeding 100 degree
heat indices by late afternoon to meet advisory criteria, so have
left headline untouched. Only somewhat questionable area looks to
be central WI where dewpoints still remain in the low 70s.
Heading into this evening we'll be closely watching a cold front
dropping in from MN and northwest WI. Instability out ahead of the
front will be super favorable with MLCAPEs >3500 J/kg across the
area. Afternoon heating will gradually erode the stout capping in
place as the front approaches, and CAMs show storms erupting along
the front by late afternoon over central MN. Question then
becomes how this line of convection evolves as the front
progresses southeast, and how extensive the line of storms will be
as it pushes through our area. The HRRR didn't handle last
night's convection very well and seems to be the outlier again
this afternoon. So not putting much stock in it wanting to keep
bulk of storms north of I-94. Other CAMs show a broad line of
storms perhaps with some bowing segments extending through the
entire forecast area this evening into early Sunday morning,
roughly between 7 PM and 2 AM. Timing will likely need some
further refinement once convection initiates and mesoscale
influences become more dominant.
Severe potential still looks decent given the juicy airmass and fat
CAPE sounding profiles. Deep layer shear will be strongest behind
the front, but it does look like there may be ample shear in the
vicinity of the front as well. Damaging winds will likely be the
main threat, especially if storms congeal into bowing segments as
depicted by several CAMs. Isolated large hail is also possible. Low
level shear will be respectable and hodographs show favorable
curvature from 0-1km for perhaps an isolated tornado or two. The
rich low level moisture will also support rather low LCLs. Due to
the expected progressive nature of this line of storms, not
expecting a widespread significant flooding threat. That being
said, strong moisture transport out ahead of the front and deep
warm cloud depths will definitely support heavy rainfall rates.
HREF mean 24 hr QPF ending 19.12Z shows widespread 0.5 to 1" of
rainfall across the area with ensemble max QPF of 1 to 2" with
locally up to 3 inches. Barring any stalling or training storms
(not expected) or super heavy rainfall rates, latest flash flood
guidance would suggest the area should have no trouble handling
that amount of rain.
Convection will shut off from NW to SE behind the front late
tonight, but the overnight still looks rather muggy with
temperatures slowly falling only into the mid 60s to mid 70s.
.LONG TERM...(Sunday through Saturday)
Issued at 231 PM CDT Sat Jul 18 2020
Near normal temperatures and lower dewpoints return on Sunday behind
a cold front that will move through the are overnight tonight.
Expect high temperatures to range from the upper 70s to middle 80s
over the next few days, with much more comfortable dewpoints.
Surface high pressure builds in from the west going into the
beginning of the new week, keeping things mostly dry. Shower and
storm chances return Monday night into Tuesday as a shortwave trough
drops south from the Dakotas. Upper ridging builds in across the
region by the middle to end of the new week, allowing temperatures
to gradually climb by next weekend. Additional chances for showers
and storms will be possible by the end of the new week as a
shortwave trough or two move through the large scale flow aloft.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1045 PM CDT Sat Jul 18 2020
Line of storms along a cold front running from northern WI into
western parts of the state. Meso models doing a bit better capturing
the convection, suggesting further expansion southward along the
eastward moving front (although not as widespread as to the north).
Storms no longer looking like a "sure thing" for both TAF sites.
Cigs: MVFR potential with any storm, otherwise VFR bkn cigs into the
overnight with generally SKC/SCT conditions through Sunday.
WX/vsby: VCTS looking more appropriate for KRST now with expected
less coverage. Chances higher for KLSE, but could also be missed.
Will hold onto the brief TEMPO for KLSE now, amend if necessary.
Winds: South will swing to the northwest with passage of front
tonight, roughly in the 06-09z time frame. Strong wind gusts with
any storm not looking as likely at this time with stabilizing of the
near sfc layer.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
SHORT TERM...Kurz
LONG TERM...NMB
AVIATION...Rieck
Hazardous weather outlook, Jul 18, 7:01 PM CST, 4 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
801 PM CDT Sat Jul 18 2020
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-191000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
801 PM CDT Sat Jul 18 2020
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Tonight
Scattered thunderstorms tonight. A few could be severe with the
higher risk across Wisconsin. Large hail, strong winds and locally
heavy rain are all possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
On and off storm chances will continue into next week. At this
time, it's too early to determine if organized severe weather
will
occur.
.SPOTTER INFORMATION STATEMENT...
Local spotter groups could be needed tonight.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Rieck
In the hours before
Special weather statement, Jul 18, 11:25 PM CST, 25 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1225 AM CDT Sun Jul 19 2020
WIZ017-029-190645-
Taylor-Clark-
Including the cities of Medford and Neillsville
1225 AM CDT Sun Jul 19 2020
...Strong Storms Across Parts Of North-Central Wisconsin...
Thunderstorms will roll eastward across portions of north-
central Wisconsin through 2 am. The stronger storms will be
capable of wind gusts up to 40 mph, dime size hail and locally
heavy downpours.
Take shelter when storms approach your location.
Rieck
Event by event
3 thunderstorm wind, 1 tornado, 1 funnel cloud, 1 hail. Local standard time, as filed.
Tornado, Trempealeau
- When
- July 18, 11:50 PM CST to 11:57 PM CST
- Where
- Trempealeau County, 3.78 mi E of Strum Viking Fld Arp to 2.95 mi S of Osseo
- Rating
- EF1
- Path length
- 3.62 mi
- Path width
- 200 yd
- Property damage
- $120,000
- Crop damage
- $3,000
- Reported by
- NWS Storm Survey
- Coordinates
- 44.550, -91.293
A tornado touched down southwest of Osseo and was on the ground for about 7 minutes as it traveled southeast. A couple of pole sheds and smaller farm buildings were destroyed. A feed mill business sustained roof damage and numerous trees were snapped or uprooted with some of the trees falling on homes. At least one home sustained significant damage when a downed tree went through the roof.
Funnel Cloud, Trempealeau
- When
- July 19, 12:00 AM CST
- Where
- Trempealeau County, 0.69 mi N of Osseo
- Reported by
- Trained Spotter
- Coordinates
- 44.590, -91.220
A funnel cloud was sighted just north of Osseo.
Hail, Clark
- When
- July 19, 12:30 AM CST
- Where
- Clark County, 1.62 mi WNW of Reseburg
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.930, -90.800
Quarter sized hail was reported south of Thorp.
Thunderstorm Wind, Adams
- When
- July 19, 2:29 AM CST
- Where
- Adams County, 2.13 mi NNE of Friendship
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 44.000, -89.810
Numerous trees were blown down northeast of Friendship in the vicinity of Roche-a-Cri State Park.
Thunderstorm Wind, Adams
- When
- July 19, 2:34 AM CST
- Where
- Adams County, 1.33 mi NE of Frndshp Adams Co Arp
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 43.981, -89.758
Trees were blown down across County Highway J east of Friendship.
Thunderstorm Wind, Adams
- When
- July 19, 3:09 AM CST
- Where
- Adams County, 2.81 mi S of Brooks
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 43.780, -89.640
Some trees were blown down south of Brooks in the town of Jackson.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 18 to 22, 202031 deaths · 18 events
- Rip Current in Wisconsin, July 18, 20201 death · 1 event
- Hail and Damaging Winds in Michigan, July 18 to 19, 20201 injured · $176,000 · 1 in hail · 31 events
- Tornadoes and Hail in Minnesota, July 18, 2020$100,000 · EF1 · 12 events
- Flash Flood and Damaging Winds in Michigan, July 18, 2020$261,000 · 60 kt wind · 4 events
- Flash Flood and Damaging Winds in Michigan, July 18, 20201 injured · $114,000 · 58 kt wind · 3 events
- Hail and Damaging Winds in Georgia, July 18 to 19, 2020$83,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Wisconsin, July 18 to 19, 2020$75,000 · 1 in hail · 8 events
- Tornadoes and Damaging Winds in Wisconsin, July 18, 2020EF1 · 12 events
- Damaging Winds in North Carolina, July 18, 2020$20,000 · 60 kt wind · 13 events
- Damaging Winds in Kansas, July 18, 2020$25,000 · 87 kt wind · 7 events
- Damaging Winds and Lightning Strike in North Carolina, July 18, 2020$25,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908818, 908819, 908820, 908821, 908823, 908838.